Alert archive / Maryland / Wind Advisories in 2017

Wind Advisory 10, NWS Wakefield, VA

December 24, 2017Accomack County, Virginia; 4 counties in Maryland

NWS Wakefield, VA issued this wind advisory at Dec 24, 2017, 3:09 PM EST for Accomack County, Virginia; 4 counties in Maryland. It took effect at Dec 25, 2017, 6:00 AM EST. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Dec 24, 2017, 3:09 PM EST (20:09 UTC)
In effect from
Dec 25, 2017, 6:00 AM EST
Expired
Dec 25, 2017, 11:51 AM EST
In force
6 hr
Issued by
NWS Wakefield, VA

Counties Dorchester County, MD, Somerset County, MD, Wicomico County, MD, Worcester County, MD, Accomack County, VA

The radar

The Dover AFB radar (KDOX), 77 km from the middle of the area, began a volume at 20:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 12:00Z, 8.2 hours before the alert went out and 39 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 12:00Z on 2017-12-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 12:00Z on 2017-12-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1096 m above ground
0-6 km bulk shear
88 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
447 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

369 
WWUS71 KAKQ 242009
NPWAKQ

URGENT - WEATHER MESSAGE
National Weather Service Wakefield VA
309 PM EST Sun Dec 24 2017

MDZ021>025-VAZ099-250415-
/O.NEW.KAKQ.WI.Y.0010.171225T1100Z-171225T1900Z/
Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches-
Accomack-
Including the cities of Cambridge, Salisbury, Crisfield, 
Princess Anne, Snow Hill, Ocean City, Chincoteague, 
Wallops Island, and Melfa
309 PM EST Sun Dec 24 2017

...WIND ADVISORY IN EFFECT FROM 6 AM TO 2 PM EST MONDAY...

The National Weather Service in Wakefield has issued a Wind
Advisory, which is in effect from 6 AM to 2 PM EST Monday.

* AREAS AFFECTED: Lower eastern shore of Maryland and Accomack
  county, Virginia.

* WINDS: 20 to 30 mph...gusts to 40 to 50 mph.

* TIMING: Late tonight through midday Christmas Day. Strongest
  winds will be Monday morning.

* IMPACTS: The strong wind may bring down tree limbs and utility
  wires, possibly resulting in localized power outages. Also, the
  strong wind may make driving difficult, especially if you are 
  operating a large vehicle. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles. Use extra caution.

&&

$$

05
3 follow-up statements
211 
WWUS71 KAKQ 250309
NPWAKQ

URGENT - WEATHER MESSAGE
National Weather Service Wakefield VA
1009 PM EST Sun Dec 24 2017

MDZ021>025-VAZ099-251115-
/O.CON.KAKQ.WI.Y.0010.171225T1100Z-171225T1900Z/
Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches-
Accomack-
Including the cities of Cambridge, Salisbury, Crisfield, 
Princess Anne, Snow Hill, Ocean City, Chincoteague, 
Wallops Island, and Melfa
1009 PM EST Sun Dec 24 2017

...WIND ADVISORY REMAINS IN EFFECT FROM 6 AM TO 2 PM EST MONDAY...

* AREAS AFFECTED: Lower eastern shore of Maryland and Accomack 
  county, Virginia.

* WINDS: 20 to 30 mph...gusts to 40 to 50 mph.

* TIMING: Late tonight through midday Christmas Day. Strongest 
  winds will be Monday morning.

* IMPACTS: The strong wind may bring down tree limbs and utility 
  wires, possibly resulting in localized power outages. Also, 
  the strong wind may make driving difficult, especially if you 
  are operating a large vehicle.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles. Use extra caution.

&&

$$
480 
WWUS71 KAKQ 250854
NPWAKQ

URGENT - WEATHER MESSAGE
National Weather Service Wakefield VA
354 AM EST Mon Dec 25 2017

MDZ021>025-VAZ099-251700-
/O.CON.KAKQ.WI.Y.0010.171225T1100Z-171225T1900Z/
Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches-
Accomack-
Including the cities of Cambridge, Salisbury, Crisfield, 
Princess Anne, Snow Hill, Ocean City, Chincoteague, 
Wallops Island, and Melfa
354 AM EST Mon Dec 25 2017

...WIND ADVISORY REMAINS IN EFFECT UNTIL 2 PM EST THIS
AFTERNOON...

* AREAS AFFECTED: Lower eastern shore of Maryland and Accomack 
  county, Virginia.

* WINDS: West to Northwest 20 to 30 mph...gusts to 40 to 50 mph.

* TIMING: Through midday Christmas Day. Strongest wind gusts will
  be this morning.

* IMPACTS: The strong wind may bring down tree limbs and utility 
  wires, possibly resulting in localized power outages. Also, 
  the strong wind may make driving difficult, especially if you 
  are operating a large vehicle.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory is issued when sustained winds are forecast to be
31 to 39 mph or gusts will range between 46 and 57 mph.  Winds of
these magnitudes may cause minor property damage without extra
precautions. Motorists in high profile vehicles should use caution
until the winds subside.

&&

$$
301 
WWUS71 KAKQ 251651
NPWAKQ

URGENT - WEATHER MESSAGE
National Weather Service Wakefield VA
1151 AM EST Mon Dec 25 2017

MDZ021>025-VAZ099-251800-
/O.CAN.KAKQ.WI.Y.0010.000000T0000Z-171225T1900Z/
Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches-
Accomack-
Including the cities of Cambridge, Salisbury, Crisfield, 
Princess Anne, Snow Hill, Ocean City, Chincoteague, 
Wallops Island, and Melfa
1151 AM EST Mon Dec 25 2017

...WIND ADVISORY IS CANCELLED...

The National Weather Service in Wakefield has cancelled the Wind
Advisory.

Winds will continue to gradually diminish into early afternoon.
While west to northwest winds will remain gusty up to around 40 
MPH for the next few hours...damaging winds are no longer 
expected. Therefore, the wind advisory has been cancelled.

$$

05

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this wind advisory went out at Dec 24, 12:52 PM EST, 2 hours 17 minutes earlier.

Area forecast discussion, Dec 24, 12:52 PM EST, 2 hours 17 minutes before
Area Forecast Discussion
National Weather Service Wakefield VA
1252 PM EST Sun Dec 24 2017

.SYNOPSIS...
Weak low pressure develops along a stalled front over eastern
North Carolina today, then moves northeast and away from the
area tonight as secondary cold front crosses the region. High
pressure then builds in for Christmas day into Wednesday.

&&

.NEAR TERM /THROUGH TONIGHT/...
Late morning analysis indicates ~1027mb sfc high pressure
centered over the St Lawrence Valley, ridging into New England
and the northern mid-Atlc region. Meanwhile, weak sfc low
pressure is situated along a frontal boundary lingering off the
NC coast. Temps are mainly in the lower-mid 40s as of 11 am
(upper 40s a few spots in the SE), with cloudy skies and just
spotty light rain across NE NC. Have lowered PoPs through the
next few hrs per latest radar trends, but will maintain bringing
somewhat higher PoPs NNW into much of the CWA between 18-00Z.
Still a very light QPF event, with most locations only expected
to see a Trace to a few hundredths of an inch (0.10" to 0.20" NE
NC). Highs today will be close to current values, lower 40s NW
to upper 40s SE.

With the weak coastal low quickly exiting to the NE this
evening, the greater pcpn chances will be limited to E/NE area
this evening (will have a small area of 60% PoPs on the eastern
shore through 03Z). After that, low pressure tracking thru the
eastern Great Lakes into the Northeast will drag a secondary
cold front across the local area early Christmas morning with
much drier air invading the area. Pcpn will exit the area
before colder air arrives, so not concerned about any wintry
p-types. Lows Christmas morning from the mid/upr 20s Piedmont to
the upper 30s/around 40F SE coast.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY/...
The aforementioned cold front will usher in much drier air for
Christmas Day as high pressure slides east from the Midwest.
With strong CAA expect temps to only max out in the 40s
again...w/ a breeze making it feel like the 20s and 30s. Winds
will gust as high as 35-40 mph, highest Eastern Shore and
immediate coastal locales.

Dry/seasonably cold wx expected Mon night-Tue as as Canadian
sfc high pressure stretches from the central/nrn plains E to
the nrn mid-Atlantic/New England. Lows Christmas night in the
m-u20s inland...l30s along the coast in SE VA-NE NC.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
Still not a lot of confidence in the extended portion of the
forecast...esp Thu night-Sat as there remains a high degree of
uncertainty due to the lack of run to run model consistency. The
12Z/GFS has shifted its course dramatically...keeping the Tue
night-Fri period dry/cold while moisture remains S. The ECMWF at
least keeps hinting at a possible winter storm...but now Fri
instead of next weekend. Due to these developments...won't stray
too much of current fcst for late week...keeping at least CHC
SN (PoPs averaging 40-50%) in for most areas late Thu night into
Fri night (have added mixed CHC RA/SN far SE). It is way too
early to speculate on any potential accums. Still plenty of time
to monitor.

Lows Tue night mainly in the m-u20s inland...30-35F at the coast
in SE VA-NE NC. Highs Wed in the m30s N to m40s SE. Most lows
Wed night 20-25F inland...around 30F along coastal SE VA and
over NE NC. Highs Thu in the l-m30s inland...u30s SE. Lows Thu
night Highs Fri Thu in the m30s N to l40s SE. Most lows
Thu night 20-25F inland...around 30F along coastal SE VA and
over NE NC.Lows Thu night in the l-m20s inland...30-35F at the
coast in SE VA- NE NC. Highs Fri in the l-m30s inland...40-45F
in SE VA-NE NC. Lows Fri night from the upper teens to m20s
inland...around 30F at the immediate coast. Highs Sat mainly in
the 30s.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
A stalled frontal boundary just south of the local area early
this afternoon through this evening, with diminishing NNE flow
as weak low pressure develops along the boundary across E NC.
Low end VFR inland...with MVFR/lcl IFR Ceilings across ORF/ECG.
Best chance of light rainfall will be across these same SE
terminals (KECG to KORF), though a brief shower/sprinkle
possible at all terminals at some point this afternoon, and for
that reason have maintained VCSH wording.

As low level flow diminishes a bit, expect more widespread MVFR
to IFR CIGS at all TAF sites by late this afternoon and through
this evening. Pcpn pushes offshore by mid-evening/before
midnight tonight, with VFR conditions returning by sunrise
Christmas morning.

Outlook: High pressure builds into the area with VFR conditions
and gusty NW winds for Christmas Day. Frequent gusts between
25-35 kt. VFR conditions then continue through midweek.

&&

.MARINE...
A modest CAA surge in the wake of cold front last evening is in
the process of waning at midday. Have dropped SCA over the Ches
Bay/Sound as scheduled, but still noting some gusts to around
20 kt t, especially at elevated terminals. Obs continue to
reveal a gradual step down in winds as pressure rises begin to
level off. Have issued a weather statement for brief window of
gusts through early afternoon.

This surge is also helping to maintain and allow for a srn expansion
of 4-6ft seas, though do expect those to gradually ramp up again
this evening. A brief lull is expected this aftn and Christmas Eve,
before a secondary (stronger) cold front arrives later tonight/early
Christmas Day. A W-NW wind should increase to 20-30kt/25-35kt ocean
N of Cape Charles late tonight through midday Christmas Day, with
gusts to 35kt for the Bay/ocean S of Cape Henry and gusts to around
40 kt N of Cape Henry. Seas building to 5-8ft N and 4-6ft S. Gale
Warnings have been issued for the ocean and Bay late tonight into
Christmas Day with SCAs for the Rivers and Sound late tonight into
Christmas Day. High pressure returns Tuesday, followed by another
cold front Tuesday night. Then the middle and later portion of the
upcoming week should be dominated by strong high pressure N of the
region and low pressure off the Southeast coast, with the potential
for an extended period of SCA conditions especially for seas.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...Small Craft Advisory from 4 AM to 7 PM EST Monday for ANZ633-
     635>638.
     Gale Warning from 4 AM to 1 PM EST Monday for ANZ630>632-634-
     656-658.
     Small Craft Advisory until 4 PM EST this afternoon for ANZ652-
     654-656-658.
     Gale Warning from 4 AM to 4 PM EST Monday for ANZ654.
     Small Craft Advisory until 7 PM EST this evening for ANZ650.
     Gale Warning from 4 AM to 7 PM EST Monday for ANZ650-652.

&&

SYNOPSIS...JDM
NEAR TERM...JDM/LKB
SHORT TERM...ALB/JDM
LONG TERM...ALB
AVIATION...JDM/MAM
MARINE...AJZ/MAM
Hazardous weather outlook, Dec 24, 7:10 AM EST, 7 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
710 AM EST Sun Dec 24 2017

MDZ021>025-NCZ012>017-030>032-102-VAZ048-060>062-064>069-075>090-092-
093-095>100-509>525-251215-
Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches-
Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck-
Bertie-Chowan-Perquimans-Eastern Currituck-Fluvanna-Prince Edward-
Cumberland-Goochland-Caroline-Mecklenburg-Lunenburg-Nottoway-Amelia-
Powhatan-Westmoreland-Richmond-Northumberland-Lancaster-Brunswick-
Dinwiddie-Prince George-Charles City-New Kent-Gloucester-Middlesex-
Mathews-Greensville-Sussex-Surry-James City-Southampton-
Isle of Wight-Norfolk/Portsmouth-Suffolk-Chesapeake-Virginia Beach-
Accomack-Western Louisa-Eastern Louisa-Western Hanover-
Eastern Hanover-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-York-Newport News-
Hampton/Poquoson-
710 AM EST Sun Dec 24 2017

This Hazardous Weather Outlook is for southeast Maryland, northeast
North Carolina, central Virginia, east central Virginia, eastern
Virginia, north central Virginia, south central Virginia and
southeast Virginia.

.DAY ONE...Today and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There remains a high degree of uncertainty on whether there will be a
wintry precipitation event late in the upcoming week. Continue to
monitor updated forecasts the next few days.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 24, 3:52 AM ESTGale WarningAKQ36 hr
Dec 24, 3:52 AM ESTSmall Craft AdvisoryAKQ42 hr

Nearby

Wind Advisories in Maryland, 2017Wind Advisories in Virginia, 2017Every wind advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.